Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 33, NWS Wichita, KS

May 7, 1995Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 7, 1995, 6:44 PM CDT for Sumner County, Kansas. It was in force for 61 min.

The area

The counties it named.

The facts

Issued
May 7, 1995, 6:44 PM CDT (23:44 UTC)
Expired
May 7, 1995, 7:45 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 072351 RRA
SVRICT
KSC191-080045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT SUN MAY 7 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...SUMNER COUNTY
 
AT 646 PM...RADAR INDICATED A SEVERE THUNDERSTORM NEAR CALDWELL...OR 30
MILES WEST OF ARKANSAS CITY. THE STORM WAS MOVING NORTHEAST AT 30 MPH
AND WILL REACH WELLINGTON BY 700 PM.
 
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDBOOR SHELTER IMMEDIATELY.
 
 
RENO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:56 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 7, 3:56 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SUN MAY 7 1995

LATEST MDL PACKAGE SEEMS A LTL WACKED.  GRIDDED DATA SHOWS DRYING AND A
LOSS OF DYNAMICS OVRNGT ACRS CNTRL KS...WHILE KEEPING LOW WELL TO THE
WEST.  QUESTION WHETHER LOW WILL BE THAT WRAPPED UP TO BRING A DRY SLOT
THIS FAR EAST THAT QUICK.  ALSO SEEMS FUNNY THAT MDLS KP INSTABILITY
OVR AREA WHILE UNDERGOING DRYING AND LOSS OF LIFT.  ONLY THING THE MDLS
REALLY HAVE THAT I LIKE IS BLDG A THETAE RIDGE OVR CNTRL KS THIS
EVENING AND MOVG IT EAST BY MRNG.  THIS IS ALREADY NOTED ON ADAP
GRAPHICS.

HAVE TO GO WITH WHAT WE SEE ON SAT AND THIS MRNGS RAOB RUN.  SEEMS THAT
UPR LVL TROF NOT MOVG FAST AND MAY EVEN HAVE ANOTHER VORT MAX ROTATING
AROUND ITS BACK SIDE AS WELL AS THE ONE ROTATING THROUGH CO.  MID LVL
CAA NOTED ON PROFILERS COMING OUT OF CO AND EVEN ACROSS CNTRL KS TO
DSTBLZ AMS THIS EVENING.  XPCT DYNAMICS TO ACTUAL STRENGTHEN RATHER
THAN WKN THIS EVNG.  ALSO DON'T LUK FOR CHC OF PCPN TO END TO QUICKLY
TMRW...MDLS SEEM TOO FAST LATELY.

RSL 55/67 74  SLN 55/68 75
ICT 55/69 63  HUT 55/68 63
CNU 55/67 76

MATT

In the hours before

Special weather statement, May 7, 1:18 PM CDT, 5 hours 26 minutes before
KSZ032-033-047-048-049-050-051-052-053-067-068-069-082-083-091-
092-093-071915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
117 PM CDT SUN MAY 7 1995

...SEVERE THUNDERSTORM WATCH #302 HAS BEEN CANCELLED FOR ALL OF CENTRAL
AND SOUTH CENTRAL KANSAS...

AT 115 PM SHOWERS AND THUNDERSTORMS CONTINUED TO MOVE NORTHEAST AT 30
MPH ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS. HOWEVER NONE OF THE
STORMS ARE EXPECTED TO REACH SEVERE LIMITS. THEREFORE THE SEVERE
THUNDERSTORM WATCH FOR CENTRAL AND SOUTH CENTRAL KANSAS HAS BEEN
CANCELLED.

DUDLEY
Local storm report, May 7, 2:58 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT SUN MAY 07 1995

TIME(CDT)  .....LOCATION.....      STATE  ...EVENT/REMARKS...

0734 AM    RUSSELL AIRPORT           KS   WIND GUSTS TO 62 MPH

0940 AM    GREAT BEND                KS   1.00 INCH HAIL

0956 AM    10W CLAFLIN               KS   1.00 INCH HAIL

1035 AM    NICKERSON                 KS   0.88 INCH HAIL

1127 AM    SOUTH HUTCHINSON          KS   0.88 INCH HAIL

DUDLEY

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:30 AM CDTSevere Thunderstorm WarningICTRussell60 min
May 7, 8:21 AM CDTSevere Thunderstorm WarningICTLincoln42 min
May 7, 9:16 AM CDTSevere Thunderstorm WarningICTBarton59 min
May 7, 9:36 AM CDTSevere Thunderstorm WarningICTRice69 min
May 7, 9:36 AM CDTSevere Thunderstorm WarningICTReno43 min
May 7, 9:51 AM CDTSevere Thunderstorm WarningICTEllsworth69 min
May 7, 10:17 AM CDTSevere Thunderstorm WarningICTRice43 min
May 7, 10:44 AM CDTSevere Thunderstorm WarningICTMcPherson61 min
May 7, 11:13 AM CDTSevere Thunderstorm WarningICTReno36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.